MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER

MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GWBC30
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Perforation of Vessels (2135); Cardiac Tamponade (2226)
Date of Event 01/14/2022
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that following the implant of this transcatheter bioprosthetic valve, during the final angiographic image with contrast, a left ventricle perforation was identified.Per the physician, the cause of the perforation was that the medtronic guidewire was suspected to have been unintentionally pushed too hard into the apex, resulting in the perforation.The physician confirmed that the medtronic guidewire was the only wire used in the left ventricle position.Cardiac tamponade developed; a pericardiocentesis was attempted, but was unsuccessful.The patient's condition continued to deteriorate and cardiac surgery could not be performed.Subsequently, the patient died.
 
Additional Manufacturer Narrative
Product analysis: the confida guidewire was discarded, therefore no product analysis can be performed.Conclusion: without the return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: review of the received images confirms the user report.The images show a guidewire with the distal coiled tip out of position and not located in the apex of the heart.During the valve deployment, the guidewire was positioned incorrectly.This usually results in a less stable valve release and more push and pull on the wire.When the transition point of the wire, between the stiff and floppy part, (the distal coiled j tip), is in a bad position there¿s a higher risk for ventricular perforation.During the delivery catheter system (dcs) insertion the confida perforated the ventricle.In addition, per the reviewed images, there appears to be a slight kink/bend in the guidewire.It is unknown if the user manually pre-shaped the guidewire prior to use, which is warned against in the ifu.The images show slight kinking and bends in the guidewire, however, without the return of the guidewire, we are unable to examine it thoroughly to confirm.As stated in the instructions for use (ifu) and reinforced in the medtronic procedural training materials, the guidewire transition point should be positioned above the apex, with the wire tip pointed away from the ventricle wall, while maintaining strict fluoroscopic surveillance of the guidewire at all times.The ifu also warns the user to not push, pull or rotate the wire against resistance, if resistance is met, the ifu instructs to discontinue movement of the wire, determine the reason for resistance and take appropriate actions.In addition, the ifu instructs that it is critical that the guidewire is controlled to prevent it from moving forward, so that the distal tip of the guidewire doesn't move forward and cause trauma to the left ventricle (lv).The event description does not indicate a potential manufacturing issue.Instead, this issue appears to be related to a user related event in which the user stated that they unintentionally pushed the guidewire too far and hard into the apex of the left ventricle during the procedure.This is most likely what led to lv perforation and subsequent secondary harm of tamponade and patient death.Without the return of this guidewire for analysis, we are also unable to determine if the user pre-shaped the guidewire tip.Cardiac perforation, tamponade and death are known potential patient adverse effects per the ifu.It is an effect that is highly dependent on the patient's pre-procedural condition and can occur despite a normally-functioning device or model implant procedure.Review of the lot history record by the supplier that manufactures the guidewire for medtronic, found that it had been built to specification and met all inspection and acceptance criteria.No issues were noted that would have impacted this event.The guidewire consists of a pre-formed shape of the flexible distal tip which is specifically designed to position the guidewire in the left ventricle and mitigate the variability associated with the distal tip of regular guidewires.It also eliminates the need for physicians to manually bend/ shape the guidewire during the transcatheter aortic valve replacement (tavr) procedure, or other diagnostic and interventional catheterization procedures.In terms of tavr procedures, this pre-formed shape of the flexible distal tip is designed to provide stability for a tavr delivery system tracked over the guidewire and to mitigate the risk of lv perforation.Without angiographic images, we are unable to view the procedure, specific to the location and handling of the guidewire to show the resulting perforation in the ventricle.However, based on the event description, it was stated by the physician, that the guidewire had been pushed too far and hard and caused the perforation, which led to tamponade.This event does not indicate device malfunction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONFIDA BRECKER CURVE GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer (Section G)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key13500628
Report Number2025587-2022-00402
Device Sequence Number3744142
Product Code DQX
UDI-Device Identifier00763000060886
UDI-Public00763000060886
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K132623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberGWBC30
Device Catalogue NumberGWBC30
Device Lot Number91908219
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2022
Supplement Date Received by Manufacturer06/21/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date06/22/2022
Date Device Manufactured05/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Death;
Patient Age86 YR
Patient SexMale